Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 208, NWS Kansas City, MO

June 18, 2011Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 18, 2011, 12:25 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 12:25 AM CDT (05:25 UTC)
Expired
Jun 18, 2011, 1:00 AM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 8:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2975 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS53 KEAX 180525
SVREAX
KSC091-103-209-180600-
/O.NEW.KEAX.SV.W.0208.110618T0525Z-110618T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1225 AM CDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
  SOUTHERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...

* UNTIL 100 AM CDT

* AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 65 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM DE SOTO TO EDGERTON...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GARDNER...BONNER SPRINGS...SPRING HILL...SHAWNEE...EDWARDSVILLE...
  OLATHE...LAKE QUIVIRA...LENEXA...MERRIAM...OVERLAND PARK...
  MISSION...FAIRWAY...PRAIRIE VILLAGE...MISSION HILLS...KANSAS CITY
  KANSAS...CLARE...HOLLIDAY...LACKMANS...MUNCIE AND STILLWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3916 9465 3916 9462 3874 9462 3874 9492
      3908 9500
TIME...MOT...LOC 0525Z 247DEG 25KT 3899 9490 3879 9493
WIND...HAIL 65MPH <.75IN

$$

BOOKBINDER
2 follow-up statements
142 
WWUS53 KEAX 180539
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1239 AM CDT SAT JUN 18 2011

KSC091-103-209-180600-
/O.CON.KEAX.SV.W.0208.000000T0000Z-110618T0600Z/
LEAVENWORTH KS-JOHNSON KS-WYANDOTTE KS-
1239 AM CDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JOHNSON COUNTY
IN EAST CENTRAL KANSAS...AND SOUTHERN WYANDOTTE AND SOUTHEASTERN
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS UNTIL 100 AM CDT...

AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM SHAWNEE TO GARDNER...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAKE QUIVIRA...LENEXA...MERRIAM...OVERLAND PARK...MISSION...
  FAIRWAY...PRAIRIE VILLAGE...KANSAS CITY KANSAS...LACKMANS...
  MUNCIE...STILLWELL...STANLEY AND ROELAND PARK.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 BETWEEN MILE MARKERS 410 AND 423.
  I-35 BETWEEN MILE MARKERS 208 AND 234.
  I-635 BETWEEN MILE MARKERS 0 AND 8.
  I-435 LOOP FROM MILE MARKERS 0 TO 13 AND 76 TO 83.

LAT...LON 3916 9465 3916 9462 3874 9462 3874 9492
      3908 9500
TIME...MOT...LOC 0539Z 247DEG 25KT 3903 9478 3883 9481
WIND...HAIL 60MPH <.75IN

$$

BOOKBINDER
042 
WWUS53 KEAX 180554
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 AM CDT SAT JUN 18 2011

KSC091-103-209-180603-
/O.EXP.KEAX.SV.W.0208.000000T0000Z-110618T0600Z/
LEAVENWORTH KS-JOHNSON KS-WYANDOTTE KS-
1254 AM CDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS...AND SOUTHERN WYANDOTTE AND SOUTHEASTERN LEAVENWORTH COUNTIES
IN NORTHEAST KANSAS WILL BE ALLOWED TO EXPIRE AT 1 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM CDT.

LAT...LON 3916 9465 3916 9462 3874 9462 3874 9492
      3908 9500
TIME...MOT...LOC 0553Z 247DEG 25KT 3907 9466 3887 9469

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:18 AM CDT, 7 minutes earlier.

Area forecast discussion, Jun 18, 12:18 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 AM CDT SAT JUN 18 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

LOW LEVEL BOUNDARIES ARE NOT IN SHORT SUPPLY LATE THIS AFTERNOON.
SATELLITE AND RADAR DATA SHOW A COUPLE OF EAST-WEST BOUNDARIES FROM
EAST CENTRAL KS THROUGH WEST CENTRAL MO. HARD TO SAY WHERE THE TRUE
WARM FRONT LIES AFTER THE CONTAMINATION LEFT OVER FROM THE DEPARTED
MORNING MCS. HOWEVER...BASED ON LATEST SPC KINEMATIC FIELDS WILL
PLACE A WARM FRONT FROM CENTRAL KS EAST THROUGH THE SOUTHERN CWA
CURVING SE THROUGH THE MO BOOTHEEL. ANOTHER BOUNDARY LIES JUST NORTH
OF THIS FROM NEAR CNK THROUGH MKC AND ALONG THE MO RIVER. CURRENTLY
FLAT BUT AGITATED CU HAS FORMED ALONG/SOUTH OF THESE BOUNDARIES WITH
SURFACE BASED CAPES IN EXCESS OF 4000 J/KG. GUESS ONE COULD SAY THE
AIRMASS IS EXTREMELY UNSTABLE. WITH H7 TEMPERATURES +11C OR WARMER
OVER EASTERN KS/WEST CENTRAL MO THE AIRMASS IS CURRENTLY
CAPPED...BUT INHIBITION IS NEARLY GONE AS NOTED BY CIN VALUES OF
25-50 J/KG. HARD TO LOCATE ANY TYPE OF MID LEVEL VORTICITY MAX THAT
COULD BE ENOUGH TO INITIATE STORMS. ALSO KEEPING AN EYE ON THE WEAK
COLD FRONT WHICH LIES ACROSS SOUTHEAST NE.

12Z 4KM ARW-NMM DOES SUPPORT A CONCEPTUAL MODEL OF STORMS DEVELOPING
ALONG BOTH THE COLD FRONT (VERY LATE AFTERNOON) AND KS PORTION OF
WARM FRONT (BETWEEN 01Z-02Z). ACTIVITY SHOULD TRACK IN A GENERAL
EASTERLY DIRECTION. IF STORMS FORM THEY SHOULD BECOME SEVERE DUE TO
THE EXTREME INSTABILITY. 0-6KM SHEAR OF 30KTS IS JUST BARELY ENOUGH
TO SUPPORT A FEW SUPERCELLS WITH MULTICELLULAR STORMS MORE LIKELY
AND AN MCS OR TWO EVENTUALLY.

MID LEVEL SHORTWAVE RIDGING EXPECTED TO MOVE IN WITH SUBSIDENCE
TOMORROW SO MOST OF THE DAY SHOULD BE DRY...HUMID AND VERY WARM.
SATURDAY NIGHT LOOKING INTERESTING AS MODELS SHOW A CONSENSUS ON A
LARGE MCS FORMING NORTH OF THE WARM FRONT. DUE TO WHAT HAPPENS WITH
OUTFLOW BOUNDARIES FROM TONIGHTS ACTIVITY SOUTHERN KS/NW OK APPEAR
TO BE THE FAVORITE REGIONS FOR INITIATION WITH THE ACTIVITY QUICKLY
MOVING NEWD THROUGH EASTERN KS AND WEST CENTRAL MO. SEVERE WEATHER
AND LOCALIZED FLASH FLOODING WOULD BE POSSIBLE IF AS LARGE OF AN MCS
FORMS AS BEING ADVERTISED BY SEVERAL MODELS. HAVE ENOUGH CONFIDENCE
TO INCREASE POPS TO LOW END OF LIKELY RANGE.

ANOTHER FRONTAL BOUNDARY WILL BE IN OR NEAR NORTHERN MO SUNDAY
EVENING SO ONCE AGAIN THERE WILL BE A THREAT FOR CONVECTION.

MJ

MEDIUM RANGE (MONDAY THROUGH FRIDAY)...

MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT THROUGH NEXT
WEEK...WITH ONLY SUBTLE DIFFERENCES REGARDING A TROUGH THAT WILL
SWING THROUGH THE CENTRAL CONUS MIDWEEK. ON MONDAY...WARM FRONT WILL
SURGE FROM NORTHERN MISSOURI EARLY IN THE DAY INTO SOUTHERN
MINNESOTA BY LATE AFTERNOON...LEAVING THE ENTIRE CWA WARM SECTORED
AND DRY IN THE PRESENCE OF A STRONG EML.

ALL MED RANGE MODELS AND ENSEMBLES AGREE ON A COLD FRONT SWINGING
THROUGH THE CWA LATE TUESDAY AS A SURFACE LOW TRACKS INTO THE UPPER
MISSISSIPPI VALLEY. ALTHOUGH BEST UPPER SUPPORT WILL TRACK NORTH OF
THE REGION IN CLOSER PROXIMITY TO THE UPPER LOW...FRONTAL
CONVERGENCE...STRONG INSTABILITY AND PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES SHOULD FAVOR A BAND OF SHOWERS AND
THUNDERSTORMS TRACKING THROUGH THE AREA TUES AND TUES NIGHT. STAYED
CLOSE TO A MODEL CONSENSUS FOR THE REMAINDER OF THE PERIOD. MODEST
AGREEMENT EXISTS AMONG MED RANGE MODELS THAT 850 TEMPS WILL DROP
BELOW 15C BY THURSDAY. THIS SUPPORTS SURFACE TEMPS NEAR OR SLIGHTLY
BELOW AVERAGE. DRY CONDITIONS EXPECTED THROUGH MOST OF THE LATTER
HALF OF THE WORK WEEK...UNTIL A WARM FRONT APPROACHES THE AREA FROM
THE SOUTHWEST LATE THURSDAY.

HAWBLITZEL

&&

.AVIATION...

INTENSE THUNDERSTORMS ACROSS DOUGLAS COUNTY WILL PROPAGATE TOWARDS
KMCI AND KMKC OVER THE NEXT HOUR WITH ROUGH TIMING BRINGING THIS
ACTIVITY INTO THE TERMINALS BY 0600 TO 0615Z. HAVE INDICATED 20G30KT
WINDS BUT SHOULD THE STORM INTENSIFY...WINDS MAY BE STRONGER THAN
CURRENTLY FORECAST. THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF
THE TERMINALS OVER THE NEXT FEW HOURS BEFORE MESOSCALE EVOLUTION OF
THE STORMS LEAD TO A LESS CERTAIN FORECAST. OTHERWISE...THUNDERSTORM
CHANCES WILL INCREASE AGAIN TOMORROW AFTERNOON ALTHOUGH EXACT TIMING
AND LOCATION IS HIGHLY UNCERTAIN AT THE MOMENT.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 17, 7:12 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT FRI JUN 17 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
712 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 CONDITIONS APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT
 ACROSS THE OUTLOOK AREA...BOTH ALONG A WARM FRONT ACROSS EAST
 CENTRAL KANSAS THROUGH CENTRAL MISSOURI...AS WELL AS ALONG A COLD
 FRONT THAT WILL ADVANCE SOUTHEAST FROM NEBRASKA LATER THIS
 EVENING. DAMAGING DOWNBURST WINDS AND LARGE HAIL APPEAR TO BE
 THE PRIMARY SEVERE WEATHER THREATS INTO THE EVENING AND
 OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 IN THE WAKE OF EARLY MORNING THUNDERSTORMS...THE COLD FRONT WILL
 BECOME STATIONARY ACROSS THE REGION ON SATURDAY...SETTING THE FOCUS
 FOR A POTENTIALLY ACTIVE SEVERE WEATHER EPISODE DURING THE
 AFTERNOON AND EVENING HOURS. CONDITIONS APPEAR INCREASINGLY
 FAVORABLE FOR A COMPLEX OF THUNDERSTORMS THAT MAY CONTAIN VERY
 LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...ALONG WITH
 TORRENTIAL RAINFALL DURING THE LATE AFTERNOON AND EVENING HOURS
 ACROSS EASTERN KANSAS INTO WESTERN MISSOURI.

 IF SUFFICIENT SUNSHINE CAN RETURN TO THE REGION LATE TOMORROW
 MORNING AND AFTERNOON...A VERY WARM AND HUMID AIRMASS WILL ALLOW
 HEAT INDICES TO REACH THE MIDDLE TO UPPER 90S.

 ANOTHER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE INTO
 MISSOURI EARLY NEXT WEEK. THERE WILL BE A THREAT OF THUNDERSTORMS
 MONDAY NIGHT THROUGH EARLY WEDNESDAY. SEVERE THUNDERSTORMS ARE
 POSSIBLE.

 ALTHOUGH WIDESPREAD EXCESSIVE RAINFALL IS NOT EXPECTED WITH THE
 THUNDERSTORM ACTIVITY THROUGH NEXT WEEK...LOCALIZED HEAVY RAINFALL
 WILL BE POSSIBLE. THIS COULD LEAD TO FLOODING OF SMALLER STREAMS
 AND RIVERS AND COULD BRING ADDITIONAL RISES TO THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ALONG AND SOUTH OF
 INTERSTATE 70...AS WELL AS FAR NORTHWEST MISSOURI LATER THIS
 EVENING.

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:56 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami34 min
Jun 18, 12:38 AM CDTSevere Thunderstorm WarningEAXLinn, Miami37 min
Jun 18, 12:58 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte32 min
Jun 18, 1:12 AM CDTTornado WarningEAXMiami17 min
Jun 18, 1:17 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami28 min
Jun 18, 1:28 AM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte32 min
Jun 18, 1:36 AM CDTSpecial Weather StatementEAXLeavenworth39 min
Jun 18, 1:47 AM CDTSevere Thunderstorm WarningEAXLinn, Miami43 min
Jun 18, 4:52 AM CDTSpecial Weather StatementEAXLinn38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.